Question about long haul air travel

I had a dvt in my right leg from behind my knee to my ankle last August. Was on warfarin for 3 months and am doing fine now. Doctor says if I have another dvt will be on anticoagulant for life. Cause of my dvt was a double genetic mutation. I love to travel and especially enjoy cruises, but am nervous about flying and have seen some posts about injections of heparin type substances prior to flights. Also, I get ankle swelling while travelling and this happened even before the dvt. Can anyone give me insight on injection prior to flights and if the ankle swelling might have been a precursor of some sort to the dvt. Thank you for any info you may have.

5 Replies

  • Hi Virg1940

    I don't know about the connection between ankle swelling and DVTs; that is one for your doctor.

    Yes there is a form of Heparin known as Low Molecular Weight Heparin which you can self inject a couple of hours before flying which will be an almost immediately effective anticoagulant and will cease to be effective in around 12 hours. It is called Clexane but also has other brand names. It is a simple injection into the abdominal area and I have used it on a number of occasions.

    You can only get it on prescription and need both the support and advice of your GP before using it.

    I would go and see your GP before next flying, tell him/her of your anxiety and seek their support.

    Happy travelling.

  • Thanks for your reply and advice. I will definitely talk to my gp about the injection prior to flight. I was on an injectable (plus warfarin) for a week when I was first diagnosed and have several syringes left. It was quite expensive and I'm hoping it is the low molecular weight type since my insurance did not pay for it.

  • Do you know why you had a Dvt in the ist place eg travel, pregnancy etc

    Double genetic Mutation doesn't go away, who sees you about your anticoagulants ? Why do you have to wait for a another Dvt before they will put you you on regular medications.

    I am not a Doctor but I would be concerned about that first.

  • Thanks for your reply. The genetic mutation was my only risk factor. I had no recent air travel, exercise regularly (dancing, aerobics), am way past age for pregnancy at 74. Because of no evident risk factors my gp had the dna analysis done and that found the mutation. I do not want to be on an anticoagulant unless absolutely necessary. I hated the testing and the diet restrictions and just didn't feel well while on warfarin. Hopefully I won't get another Dvt since I've reached this age without one. It was a total surprise. It has not been suggested that I go on one now. I live on a very small island here in Hawaii and only have a gp who I trust and who has done a lot of research on this issue for me. I've also done my own reading. I'm only concerned right now about the air travel and leg swelling. I do not have Hughes syndrome which I realize would put me on anticoagulant forever.

  • Hi. Virg1940. If you have a double genetic mutation I would ask your GP to refer you to a Consultant Haemotologist who will have seen and treated more patients with genetic blood mutations than a GP will have seen. I have a genetic mutation which causes PEs. My father had the mutation and so does at least one of my daughters. I am on Warfarin for life and it is not a problem. I have been on it for 28 years and I have a Coagucheck machine and self test my blood on holiday. On all journeys of 2+ hours and long haul flights I wear compression stockings, get up and walk around every hour and drink plenty of water. There are foot and leg exercises which you can also do for journeys of 2 or more hours where walking around isn't possible. I haven't had any side-effects but for the first couple of months I was a bit dubious about how to manage taking Warfarin. If you have any particular needs with your particular blood condition a haemotologist can tell you everything you need to know about managing your health.

    I have only had Heparin injectinjections prior to having an operation and had to follow a treatment plan laid out by my haematologist. My daughter self-injected Heparin throughout her pregnancy. I would have another word with your GP about your holiday plans so that he / she can reassure you. Enjoy your holidays!!! Anne

You may also like...